Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 50, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 14, 2023, 2:55 PM CDT for Oktibbeha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2023, 2:55 PM CDT (19:55 UTC)
- Expired
- Jul 14, 2023, 5:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Oktibbeha County, MS
The radar
The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1266 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369
WGUS54 KJAN 141955
FFWJAN
MSC105-142200-
/O.NEW.KJAN.FF.W.0050.230714T1955Z-230714T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
255 PM CDT Fri Jul 14 2023
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Oktibbeha County in northeastern Mississippi...
* Until 500 PM CDT.
* At 255 PM CDT, the public reported thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Flash flooding is occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3342 8867 3345 8887 3353 8885 3354 8867
3347 8867
FLASH FLOOD...OBSERVED
$$
JNEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:46 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 14, 2:46 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
246 PM CDT Fri Jul 14 2023
...New DISCUSSION...
.DISCUSSION...
Issued at 245 PM CDT Fri Jul 14 2023
The rest of the evening through tomorrow...
Showers and storms are expected to continue through the remainder of
the afternoon and potentially linger into the evening. The potential
for severe weather continues this afternoon, but is steadily
decreasing as drier air moves in from the west, decreasing any
significant chance for widespread severe chances. In the along the
Hwy 82 and wast of I-55, there continues to be enough mid/low-level
vorticity along the MCV to generate severe thunderstorms capable of
damaging wind gusts. Additionally, slow storm motions and opposing
corfidi vectors continue to support backbuilding in the northeast.
Due to this, a "Limited" for isolated flash flooding is outlooked
for the remainder of the afternoon into the early evening. Between 1-
3 inches and some locally higher amounts of rain will be possible.
Heat will continue to be an issue for the remainder of the afternoon
into the early evening. Observations are showing heat indices
ranging between 105-110 degrees across the CWA, especially those who
lacked cloud cover this morning. A Heat Advisory remains in effect
until 8 pm tonight.
By this evening into tonight, showers and storms are expected to
linger, mainly in the north. Overnight lows will range in the middle
to upper 70s. On Saturday, ridging will continue to build in from
the west, allowing for heat indices to range between 105-110 once
again. A Heat Advisory is in effect from 10am - 7pm on Saturday.
Rain chances will remain in the northern and eastern portions of the
region tomorrow. Isolated showers and thunderstorms will be
possible. Highs are expected to range from the lower to upper 90s. /AJ/
Saturday night through Monday: Upper troughing will build over the
eastern CONUS to begin the new week. This will bring the corridor of
more active weather further south, with higher rain chances over the
central and southern portion of the forecast area by Sunday. The
trough may shift far enough south for a somewhat drier airmass to
edge into parts of north MS and AR Sunday, and further south into
Monday, though dewpoints are still expected to remain in the 70s.
Areas south of I-20 are more likely to remain in a rather humid
airmass, with heat stress a potential concern outside of
interference from clouds/rain.
Tuesday through next Friday: The upper trough will shift east, with
a building mid/upper high over the Southern Plains becoming the more
dominant feature. Through the middle portion of next week, this
ridge will build eastward toward the Deep South and begin to direct
more of the shortwave-driven convection around our region with
convection becoming more isolated in nature and heat becoming the
main theme. With considerable low level moisture lingering, heat
indices in the 105-110F range will be possible each day and temps
may reach the upper 90s in some areas.
The ridge will begin to retreat later in the week, with rain chances
ramping up again by next Friday as a trough again develops over the
eastern US. /DL/
&&
.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Fri Jul 14 2023
Cigs will toggle between MVFR/VFR for GWO/GTR/MEI this afternoon
and evening as a MCV moves across northern MS. TSRA and VCTS will
be possible as for GTR/MEI through 00Z. BR and FG may cause MVFR
conditions across the region by 11Z but should dissipate by 13Z.
/AJ/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 77 96 76 91 / 20 20 20 60
Meridian 75 96 76 93 / 30 30 20 60
Vicksburg 78 95 76 90 / 10 10 10 50
Hattiesburg 77 96 76 94 / 10 30 10 60
Natchez 77 96 76 90 / 10 10 10 50
Greenville 77 93 75 90 / 20 20 20 30
Greenwood 77 92 75 92 / 20 30 20 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ018-019-025>066-
072>074.
Heat Advisory from 10 AM to 8 PM CDT Saturday for MSZ018-019-
025>066-072>074.
LA...Heat Advisory until 8 PM CDT this evening for LAZ007>009-015-016-
023>026.
Heat Advisory from 10 AM to 8 PM CDT Saturday for LAZ007>009-015-
016-023>026.
AR...Heat Advisory until 8 PM CDT this evening for ARZ074-075.
Heat Advisory from 10 AM to 8 PM CDT Saturday for ARZ074-075.
&&
AJ/DL/AJHazardous weather outlook, Jul 14, 2:31 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 231 PM CDT Fri Jul 14 2023 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>037-040>066-072>074- 151945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Leake- Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 231 PM CDT Fri Jul 14 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday DANGEROUS HEAT THREAT...Elevated TIMING...Saturday Saturday, dangerous heat likely with peak heat index values ranging from 106 to 110 degrees. Heat exhaustion will be likely with outdoor activity. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday Dangerous heat is likely within the region this weekend through next week. Heat indices between 105-115 degrees will be possible. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ018-019-025>033-038-039-151945- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Winston-Noxubee- 231 PM CDT Fri Jul 14 2023 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight DANGEROUS HEAT THREAT...Elevated TIMING...Saturday Tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/2.png) Saturday, dangerous heat likely with peak heat index values ranging from 106 to 110 degrees. Heat exhaustion will be likely with outdoor activity. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday Dangerous heat is likely within the region this weekend through next week. Heat indices between 105-115 degrees will be possible. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. 33 && ...HAZARD LEGEND... *DANGEROUS HEAT* Extreme...Extreme heat is expected with peak heat index values in excess of 110 degrees for multiple days. Heat stroke continues to be a major concern. Significant...Dangerous heat expected with peak heat index values in excess of 110 degrees. Heat stroke will be a significant concern. Elevated...Dangerous heat likely with peak heat index values ranging from 106 to 110 degrees. Heat exhaustion will be likely. Limited...Caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jul 14, 9:40 AM CDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
940 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Flash Flood Wahalak 32.91N 88.53W
07/13/2023 Kemper MS Broadcast Media
Roads flooded and a hunting camp flooded in
the Wahalak area.
&&
DLLocal storm report, Jul 14, 9:44 AM CDT, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
944 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Flood 4 ENE Mashulaville 33.10N 88.68W
07/13/2023 Noxubee MS Dept of Highways
MS Hwy 14 was flooded near the Noxubee
River.
&&
DLSpecial weather statement, Jul 14, 2:14 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
214 PM CDT Fri Jul 14 2023
MSZ030-031-033-142000-
Lowndes MS-Oktibbeha MS-Clay MS-
214 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northeastern
Oktibbeha, southeastern Clay and central Lowndes Counties through 300
PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
Starkville, moving southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Oktibbeha, southeastern Clay and central Lowndes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3357 8827 3336 8878 3357 8890 3356 8862
3366 8849 3366 8846 3368 8843 3367 8842
3369 8839 3369 8837 3372 8833 3374 8833
3374 8826 3373 8825
TIME...MOT...LOC 1914Z 057DEG 16KT 3347 8880
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JNESpecial weather statement, Jul 14, 2:35 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
235 PM CDT Fri Jul 14 2023
MSZ026-028-029-142000-
Grenada MS-Montgomery MS-Webster MS-
235 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southeastern
Grenada, northwestern Webster and north central Montgomery Counties
through 300 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Embry, or 13 miles northwest of Eupora, moving east at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Embry around 245 PM CDT.
Bellefontaine around 250 PM CDT.
Walthall around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 8951 3372 8951 3372 8919 3374 8919
3374 8914 3354 8933 3361 8954 3369 8964
TIME...MOT...LOC 1935Z 287DEG 22KT 3369 8942
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<40 MPH
JNESpecial weather statement, Jul 14, 2:46 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
246 PM CDT Fri Jul 14 2023
MSZ033-038-039-142015-
Oktibbeha MS-Noxubee MS-Winston MS-
246 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of western Noxubee,
southern Oktibbeha and northeastern Winston Counties through 315 PM
CDT...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Craig Springs, or 9 miles south of Starkville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oktoc around 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3297 8856 3298 8888 3328 8911 3329 8909
3330 8909 3341 8881 3321 8861 3321 8846
TIME...MOT...LOC 1945Z 285DEG 27KT 3332 8887
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JNEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:34 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 51 min |
| Jul 14, 2:14 PM CDT | Special Weather Statement | JAN | Lowndes | 46 min |
| Jul 14, 2:19 PM CDT | Heat Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 30 hr |
| Jul 14, 2:24 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Noxubee, Oktibbeha | 51 min |
| Jul 14, 2:35 PM CDT | Special Weather Statement | JAN | Webster | 25 min |
| Jul 14, 2:46 PM CDT | Special Weather Statement | JAN | Noxubee | 29 min |
| Jul 14, 3:00 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee, Winston | 45 min |
| Jul 14, 3:15 PM CDT | Special Weather Statement | JAN | Lowndes | 30 min |
| Jul 14, 3:20 PM CDT | Special Weather Statement | JAN | Winston | 25 min |
| Jul 14, 3:56 PM CDT | Special Weather Statement | JAN | Lauderdale | 34 min |
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.